Kansas, 2009

Flash Flood and Flood in Kansas, August 14 to 15, 2009

August 14 to 15, 2009 · NWS GLD · 12 events in 5 counties and zones

Thunderstorms developed and intensified over eastern Colorado during the early afternoon hours and moved across southwest Nebraska and northwest Kansas by late afternoon. Numerous reports of strong thunderstorm winds were received which produced minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed and intensified over eastern Colorado during the early afternoon hours and moved across southwest Nebraska and northwest Kansas by late afternoon. Numerous reports of strong thunderstorm winds were received which produced minor damage. A few marginally severe hail reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 1:00 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 14, 1:00 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI AUG 14 2009

.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI AUG 14 2009

FORECAST PROBLEMS WILL BE RAIN CHANCES...ESPECIALLY TONIGHT.
TEMPERATURES SHOULD GENERALLY BE NEAR NORMAL THROUGH SATURDAY...BUT
BELOW NORMAL THEREAFTER WITH PLENTY OF CLOUDS LIMITING INSOLATION.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED SHORTWAVE
TROUGH NEAR THE FOUR CORNERS LIFTING RAPIDLY NORTHEAST. THE SYSTEM
HAS A DEEP TROPICAL MOISTURE CONNECTION ORIGINATING NEAR THE
SOUTHERN BAJA OF CALIFORNIA. APPARENTLY MODELS HAVE STRUGGLED WITH
THE SYSTEM WHILE IN THE DATA POOR PACIFIC...BUT NOW THAT IT IS BEING
SAMPLED BY THE RAOB NETWORK THEY HAVE DRAMATICALLY INCREASED RAIN
CHANCES. GIVEN THE GOOD COVERAGE CURRENTLY OVER NEW MEXICO AND
SOUTHERN COLORADO...EXPECT A LARGE SWATH OF PRECIPITATION TO
OVERSPREAD THE CWA THIS EVENING. TROPICAL ORIGINS AND HIGH
PRECIPITABLE WATER VALUES SUGGEST LOCALLY HEAVY RAIN WILL BE
POSSIBLE. THE EVENT SHOULD END BY 12Z WITH CLEAR SLOT ON WV ALREADY
MOVING INTO WESTERN NEW MEXICO.

TROUGH SETTLING INTO THE GREAT BASIN ON SATURDAY WILL RESULT IN
SOUTHWESTERLY FLOW OVER THE PLAINS. QVECTORS SHOW A STRONG SHORTWAVE
EJECTING FROM THE BASE OF THE TROUGH OVER WESTERN COLORADO SATURDAY
AFTERNOON...LIFTING NORTHEAST SATURDAY NIGHT. APPEARS BEST CHANCES
FOR PRECIPITATION WILL SKIRT THE WESTERN AND NORTHERN PORTIONS OF
THE CWA....WITH LITTLE TO NOTHING SOUTH OF THE INTERSTATE.

HEIGHTS CONTINUE TO FALL ON SUNDAY AS MAIN TROUGH AXIS NOW
APPROACHES THE ROCKIES. CONVECTIVE INITIATION SHOULD BE TIED TO
ANOTHER STRONG SHORTWAVE EJECTING OUT OF THE CENTRAL ROCKIES LATE
SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT. WILL BUMP UP POPS
FOR THE SUNDAY NIGHT PERIOD.

A LITTLE LESS CERTAINTY WITH REGARDS TO MONDAY. FLOW ALOFT WILL BE
ZONAL AS CWA WILL BE NEAR THE BROAD TROUGH AXIS. HARD TO RULE OUT
CONVECTION WITH COOL TEMPERATURES ALOFT...AND POSSIBLE EMBEDDED VORT
MAXES IN THE FLOW...SO LEFT CHANCE POPS INTACT. COULD BE ANOTHER
SHORTWAVE COMING DOWN THE BACKSIDE OF THE TROUGH IN NORTHWEST FLOW
MONDAY NIGHT...BUT CHANCE POPS SHOULD DO FOR NOW.

.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI AUG 14 2009

A LARGE TROUGH IS FORECAST TO DEVELOP OVER THE NORTHERN PLAINS EARLY
THIS PERIOD. IN FACT...LATEST OPERATIONAL RUN OF THE GFS HAS THE
SYSTEM CUT OFF AT 500MB OVER SOUTH DAKOTA AS EARLY AS WEDNESDAY
NIGHT. MULTIPLE SHORTWAVE TROUGHS WILL BE ROTATING THROUGH THE BASE
OF THE TROUGH PROVIDING SYNOPTIC SCALE LIFT. MODELS DEVELOP SURFACE
LOW PRESSURE IN SOUTHEAST COLORADO/SOUTHWEST KANSAS ON
TUESDAY...SLOWLY MOVING EAST/NORTHEAST THROUGH LATE WEEK. THIS WOULD
PLACE THE LOCAL FORECAST AREA ON THE COOL/CLOUDY SIDE OF THE
CYCLONE. THIS SHOULD ALSO PROVIDE A LOW LEVEL UPSLOPE COMPONENT TO
THE WINDS...FURTHER ENHANCING LIFT. AS A RESULT...HAVE BUMPED UP
POPS CONSIDERABLY TO START THE PERIOD...GRADUALLY TAPERING TOWARDS
THE END. HPC GUIDANCE ON TEMPERATURES LOOKS WARM CONSIDERING THE
SITUATION...PREFER THE COOLEST GFS MOS ENSEMBLE MEMBER WHICH IS
5-10F LOWER.

024
&&

.AVIATION...
1136 AM MDT FRI AUG 14 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL OCCASIONALLY
DETERIORATE TO BORDERLINE MVFR FOR BOTH KGLD AND KMCK...ESPECIALLY
AROUND THE 00Z TO 08Z TIMEFRAME. EXPECT THUNDERSTORMS TO BRING
HEAVY RAIN AT TIMES...WHICH WILL MOST LIKELY RESULT IN BRIEF
PERIODS OF MVFR TO NEAR IFR CONDITIONS IF ANY STRONGER STORMS
HAPPENS TO PASS DIRECTLY OVER KGLD OR KMCK. AFTER 08Z...EXPECT VFR
CONDITIONS TO PREVAIL AS THE STORMS MOVE OFF TO THE EAST AND
NORTHEAST. ALSO...THROUGH THE FIRST SIX TO EIGHT HOURS OF THIS TAF
CYCLE...WINDS FROM THE SOUTH AT 15G25KT WILL OCCASIONALLY GUST UP
TO 30KT.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 14, 9:43 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT FRI AUG 14 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT FRI AUG 14 2009 /1143 AM CDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE ROCKIES AND MOVE ACROSS THE
CENTRAL HIGH PLAINS BEGINNING THIS AFTERNOON AND CONTINUING
THROUGH THE EVENING AND OVERNIGHT HOURS. DANGEROUS CLOUD TO GROUND
LIGHTNING...AND LOCALIZED HEAVY RAINS ARE POSSIBLE WITH THESE
STORMS. A FEW OF THESE STORMS MAY BECOME SEVERE GENERALLY ALONG
AND NORTH OF HIGHWAY 36...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THURSDAY. DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND LOCALIZED HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Special weather statement, Aug 14, 12:27 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT FRI AUG 14 2009

COZ090-142000-
YUMA COUNTY-
127 PM MDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ECKLEY...AND MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

BLM
Special weather statement, Aug 14, 1:15 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT FRI AUG 14 2009

COZ090-142045-
YUMA COUNTY-
215 PM MDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF ECKLEY...OR NEAR ECKLEY...AND
MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Local storm report, Aug 14, 1:39 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 N ECKLEY              40.16N 102.49W
08/14/2009  E0.88 INCH       YUMA               CO   PUBLIC

&&

024
Special weather statement, Aug 14, 2:25 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT FRI AUG 14 2009

KSZ041-142200-
GREELEY-
325 PM MDT FRI AUG 14 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...AND MOVING NORTH AT
30 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

JRM

The radar

The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
August 14, 2:48 PM MST
Where
Greeley County, 3.5 mi N of Horace
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -101.790

Spotter reported several six-inch diameter tree branches down as a result of strong thunderstorm winds.

Thunderstorm Wind, Wallace

When
August 14, 3:07 PM MST
Where
Wallace County, 4.18 mi S of Sunland
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.820, -101.840

Thunderstorm Wind, Wallace

When
August 14, 3:11 PM MST
Where
Wallace County, 0.69 mi S of Sharon Spgs Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.840, -101.750

Law enforcement vehicle almost blown into the ditch by strong thunderstorm winds.

Thunderstorm Wind, Wallace

When
August 14, 3:30 PM MST
Where
Wallace County, 14.52 mi N of Sunland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.090, -101.840

Amateur radio operator estimated peak thunderstorm wind gusts near 60 mph.

Thunderstorm Wind, Sherman

When
August 14, 3:39 PM MST
Where
Sherman County, 8.36 mi S of Ruleton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.210, -101.860

Off-duty NWS employee reported a couple four-inch diameter tree branches down at Road 55 and Road 12 in Sherman County.

Thunderstorm Wind, Sherman

When
August 14, 3:41 PM MST
Where
Sherman County, 5.53 mi SSE of Goodland
Measured
65 kt (75 mph) estimated gust
Property damage
$750
Reported by
Amateur Radio
Coordinates
39.280, -101.670

Cattle panels taken out by thunderstorm winds estimated to be near 75 mph.

Thunderstorm Wind, Sherman

When
August 14, 3:52 PM MST
Where
Sherman County, 0.69 mi S of Goodland
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
39.340, -101.720

Thunderstorm winds damaged the trim on a house on the south side of town.

Thunderstorm Wind, Sherman

When
August 14, 3:55 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.350, -101.710

Radio operator estimated peak wind gusts around 65 mph.

Thunderstorm Wind, Rawlins

When
August 14, 5:29 PM CST
Where
Rawlins County, 8.31 mi S of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.680, -101.040

Radio operator reported visibility near zero.

Thunderstorm Wind, Rawlins

When
August 14, 5:40 PM CST
Where
Rawlins County, 0.69 mi N of Mc Donald
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.790, -101.370

Small hail of unknown size also reported, along with a power outage at their location.

Flood, Greeley

When
August 14, 6:00 PM MST to 11:00 PM MST
Where
Greeley County, 9.81 mi N of Horace
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.620, -101.812

Law enforcement reported water running across County Road 14 about 6-7 miles south of the Wallace-Greeley County line. Radar indicates the heavy rain fell during the middle to late afternoon hours and continued to affect low lying areas on county roads through the evening.

Flash Flood, Decatur

When
August 14, 9:35 PM CST to August 15, 12:35 AM CST
Where
Decatur County, 0.53 mi W of Oberlin to 0.75 mi SW of Oberlin Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.820, -100.530

Several episodes of heavy rain occurred during the evening hours, resulting in up to eight inches of water flowing across roads in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185695, 185697, 185698, 185700, 185701, 185703, 185705, 185714, 185715, 185724, 185889, 185893.